Rilonacept beneficial to pericarditis patients
In patients with recurrent pericarditis (RP), rilonacept delivers fast and sustained pain relief, with parallel improvements in inflammation and health-related quality of life (HRQOL), according to a phase II open-label study.
A total of 25 adult patients received subcutaneous rilonacept at 320 mg loading dose then at 160 mg weekly maintenance in a 6-week base treatment period (TP), followed by an optional 18-week on-treatment extension period (EP; with option to wean background therapy). All patients had idiopathic or postpericardiotomy RP with symptomatic recurrences (≥2 events) or corticosteroid (CS) dependence.
Among patients entering the base TP, mean age was 42.8 years and 60 percent of them were women. Mean baseline pain scores (assessed using numeric rating scale [NRS]) ranged between 4.0 and 4.7 for symptomatic patients and between 1.2 and 2.0 for CS-dependent patients. At enrolment, around 80 percent of patients were taking two or more medications for their pericarditis. Prior to study entry, the mean number or recurrences was 2.6, while the annualized incidence was 3.9.
The primary outcomes of pericarditis pain and inflammation (as measured by the C-reactive protein [CRP]) for symptomatic patients both improved, with response seen as early as after the first rilonacept dose.
Specifically, NRS decreased from 4.5 at baseline to 0.7 at the end of TP, while CRP dropped from 4.62 to 0.38 mg/dL. Median time to CRP normalization was 9 days. Pericarditis manifestations resolved, and mean HRQOL scores increased.
In the CS-dependent group, 13 patients completed the EP. Of these, 11 patients (84.6 percent) weaned off CS and the remaining two tapered their dose. CRP and NRS stayed low without recurrence.
All patients developed one or more treatment-emergent adverse events (TEAEs), the majority (92 percent) of which were mild or moderate in severity. Commonly reported events were injection site reactions (60 percent), nasopharyngitis, arthralgia, and diarrhoea.
One patient on concomitant CS with a history of skin infections developed a serious TEAE of an abscess on the torso that resulted in discontinuation of rilonacept. The condition resolved with intravenous antibiotics and surgical incision/drainage.